Hail, Campbell
- When
- May 17, 3:20 PM MST
- Where
- Campbell County, 7 mi N of Gillette
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.391, -105.500
A severe thunderstorm developed west of Gillette and tracked northeastward across northern Campbell and Crook Counties. The storm produced quarter size hail north of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed west of Gillette and tracked northeastward across northern Campbell and Crook Counties. The storm produced quarter size hail north of Gillette. It strengthened over Crook County and produced tennis ball size hail around Devils Tower, which damaged automobiles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 12:48 PM MST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 148 PM MDT FRI MAY 17 2013 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 147 PM MDT FRI MAY 17 2013 19Z SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTHEAST WY WITH WARM FRONT NORTHEAST/EAST ACROSS FAR SOUTHERN SD. WATER VAPOUR SHOWED UPPER RIDGE BUILDING OVER THE DAKOTAS AND SHORTWAVE OVER WESTERN WY. SHORTWAVE WILL TRAVEL NORTHEAST TONIGHT ON A 45KT MID-LEVEL JET STREAK. SYNOPTIC FORCING WILL SLIGHTLY DEEPEN THE SURFACE LOW AS IT INCHES NORTHEAST ALONG THE WARM FRONT INTO THE NE PANHANDLE OVERNIGHT. TD/S IN THE MID/UPPER 50S HAVE POOLED/ADVECTED WEST AHEAD OF THE WARM FRONT OVER THE SD PLAINS AND FAR NORTHEAST WY. 1-1.5KJ/KG MLCAPE VALUES EXPECTED DURING PEAK HEATING LATE THIS AFTERNOON/EARLY THIS EVENING ALONG WITH 0-6KM BULK SHEAR VALUES RISING TO 20M/S. 0-1KM BULK SHEAR PEAKS NEAR 10M/S EARLY THIS EVENING NORTHEAST OF SURFACE LOW OVER FAR NORTHEAST WY/BLACK HILLS/FAR NORTHWEST SD. IF UPPER LEVEL RIDGE BUILDING OVER THE DAKOTAS DOESN/T SURPRESS CONVECTION...WOULD EXPECT CLUSTER OF TSRA TO DEVELOP IN THE FAR NORTHWEST REACHES OF THE CWA LATER THIS AFTERNOON...MOVING EAST/NORTHEAST OVERNIGHT. ADDITIONAL CLUSTER OF STORMS MAY DEVELOP NEAR THE WARM FRONT AS 35KT LOW LEVEL JET DEVELOPS THIS EVENING. CONVECTIVE-ALLOWING MODELS SUPPORT THIS SCENARIO AS WELL AS A COUPLE OF SUPERCELLS BRINGING LARGE HAIL/DAMAGING WINDS. ISOLATED TORNADO THREAT LATE THIS AFTERNOON/EARLY THIS EVENING OVER FAR NORTHEAST WY/AREAS NORTH OF THE BLACK HILLS. ACTIVITY WILL MERGE INTO A LARGER SCALE CONVECTE SYSTEM AND MOVE EAST OF THE CWA OVERNIGHT. TEMPERATURES NEAR GUIDANCE. SATURDAY...SURFACE LOW OVER NE PANHANDLE SINKS INTO EASTERN CO AS FLOW AHEAD OF IT PUSHES WARM FRONT NORTH INTO A NORTH/SOUTH ORIENTED BOUNDARY FROM CENTRAL ND INTO NORTHEAST CO. STRONGER SHORTWAVE ROUNDS UPPER TROUGH OVER THE ROCKIES AND BEGINS TO IMPINGE ON FRONTAL BOUNDARY SATURDAY AFTERNOON. 2-3KJ/KG SBCAPE FORECAST ALONG WITH PLENTY OF SHEAR FOR SUPERCELLS. ACTIVITY WILL MERGE INTO A LARGE CONVECTIVE CLUSTER AHEAD OF SURFACE BOUNDARY SATURDAY EVENING. ORGANIZED SEVERE THUNDERSTORMS LOOK LIKE A GOOD BET EAST OF THE BLACK HILLS. AS MCS MOVES EAST OF THE AREA SATURDAY NIGHT...SYNOPTIC SCALE FORCING AHEAD OF UPPER TROUGH WILL KEEP SHRA/ISOLATED TSRA GOING OVERNIGHT OVER MUCH THE AREA. TEMPERATURES NEAR GUIDANCE. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 147 PM MDT FRI MAY 17 2013 MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT WITH PROGRESSION AND TRACK OF UPPER TROF/LOW LATER THIS WEEKEND AND EARLY NEXT WEEK...WITH MODELS CONTINUING TO TREND THE SYSTEM A BIT FURTHER SOUTH ACROSS THE REGION. THE CONSENSUS OF THE MODELS AT 00Z WAS TO MOVE THE TROF ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS SUNDAY INTO SUNDAY NIGHT. UPPER LOW IS THEN PROGGED TO DEVELOP ACROSS SD SUNDAY NIGHT...WITH THE SYSTEM CUTTING OFF AND STALLING SOMEWHERE ACROSS EASTERN SD MONDAY INTO TUESDAY. THE LATEST CONSENSUS WOULD BRING A SIGNIFICANT AMOUNT OF RAINFALL TO MUCH OF THE FORECAST AREA...ESPECIALLY FROM THE BLACK HILLS AREA EASTWARD ACROSS MUCH OF SD. 1 TO 3 INCHES OF RAINFALL WOULD GENERALLY BE EXPECTED ACROSS THESE AREAS FROM SUNDAY INTO TUESDAY...ESPECIALLY IF THE SYSTEM STALLS OUT OVER EASTERN SD FOR AS LONG AS IS PROJECTED. ANY DEVIATIONS TO THE TRACK AND SPEED WOULD ALTER THIS POTENTIAL...BUT THIS IS LOOKING MORE AND MORE LIKE A SIGNIFICANT RAINFALL EVENT FOR MUCH OF THE AREA. HAVE RAISED POPS FOR MOST AREAS FROM SUNDAY TO TUESDAY...WITH LIKELY POPS ACROSS MUCH OF THE AREA SUNDAY THROUGH MONDAY NIGHT. SOME THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY...BUT THIS SHOULD BECOME MORE OF A GENERAL RAIN/SHOWER EVENT SUNDAY NIGHT AND EARLY NEXT WEEK AS LOW DEVELOPS EAST OF THE AREA AND INSTABILITY DIMINISHES. TEMPS COULD BECOME COLD ENOUGH LATE SUNDAY NIGHT AND MONDAY NIGHT FOR SOME SNOW ACROSS THE HIGHEST ELEVATIONS OF THE BLACK HILLS...BUT WILL LEAVE OUT POSSIBILITY FOR NOW UNTIL THINGS BECOME A BIT CLEARER WITH REGARD TO THE TRACK. HIGHS SUNDAY ARE EXPECTED TO BE IN THE 60S TO MID 70S...WARMEST TOWARD SOUTH CENTRAL SD. COOL AND BREEZY/WINDY CONDITIONS ARE THEN EXPECTED MONDAY AND TUESDAY. AT THIS POINT...IT LOOKS THE SYSTEM WILL EJECT SLOWLY EASTWARD OUT OF THE REGION TUESDAY AND TUESDAY NIGHT...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO EAST. FORECAST UNCERTAINTY INCREASES FOR THE REST OF THE FORECAST...AS IT WILL BE DETERMINED BY THE PROGRESSION OF THIS SYSTEM. THERE SHOULD BE A GENERAL WARMING TREND FOR THE MIDDLE AND LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...BUT POSSIBLY NOT AS SIGNIFCANT AS HAS BEEN EXPECTED. WILL GO WITH A MAINLY DRY FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT AS WEAK RIDGING IS PROGGED TO PASS THROUGH THE REGION BEHIND EXITING SYSTEM. SOUTHWEST FLOW ALOFT COULD DEVELOP AGAIN BY THE END OF THE WEEK...WHICH WOULD BRING BACK CHANCES FOR SHOWERS AND STORMS. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON ISSUED AT 147 PM MDT FRI MAY 17 2013 LOW STRATUS CONTINUES TO DISSIPATE ACROSS SOUTH CENTRAL SD. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS NORTHEASTERN WY...THE BLACK HILLS...AND NORTHWESTERN SD. LOCAL IFR CONDITIONS ARE POSSIBLE NEAR THESE STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...HELGESON LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 922 AM MDT FRI MAY 17 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 922 AM MDT (1022 AM CDT) FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND NORTHEAST ACROSS THE AREA THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY FROM FAR NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXTENDED PERIOD OF ACTIVE WEATHER CONTINUES SATURDAY INTO EARLY NEXT WEEK. MOST OF SOUTH DAKOTA HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. LARGE HAIL AND SEVERE WIND GUSTS ARE THE PRIMARY THREATS...BUT STORMS WILL ALSO PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING. ISOLATED TORNADOES ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS ARE LIKELY AGAIN SUNDAY AND SUNDAY NIGHT...AND THEN AGAIN MONDAY AND MONDAY NIGHT. DRIER WEATHER IS IN THE FORECAST FOR THE LAST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT FRI MAY 17 2013
SDZ042-044-172245-
BENNETT SD-SHANNON SD-
357 PM MDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 445 PM MDT...
AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF PINE RIDGE...MOVING NORTHEAST AT
15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WOUNDED KNEE...
BATESLAND...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4300 10251 4321 10236 4320 10210 4317 10207
4312 10206 4300 10207 4299 10218 4299 10250
TIME...MOT...LOC 2157Z 212DEG 15KT 4300 10236
CARSTENSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 358 PM MDT FRI MAY 17 2013 WYZ054-172245- NORTHERN CAMPBELL WY- 358 PM MDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 445 PM MDT... AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... WYODAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 113 AND 138... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4459 10550 4431 10522 4421 10568 4431 10582 TIME...MOT...LOC 2158Z 239DEG 11KT 4433 10561 CALDERON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
359 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 SW NISLAND 44.63N 103.61W
05/17/2013 E0.70 INCH BUTTE SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 7 W SAVAGETON 43.86N 105.93W
05/17/2013 E0.88 INCH CAMPBELL WY PUBLIC
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 412 PM MDT FRI MAY 17 2013 SDZ012-024-025-072-073-172300- BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 412 PM MDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 500 PM MDT... AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN SPEARFISH...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHITEWOOD... SAINT ONGE... FRUITDALE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 10 AND 26... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4471 10368 4452 10338 4436 10381 4445 10397 TIME...MOT...LOC 2212Z 229DEG 18KT 4448 10378 CALDERON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 416 PM MDT FRI MAY 17 2013 SDZ042-172245- SHANNON SD- 416 PM MDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON COUNTY UNTIL 445 PM MDT... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SLIM BUTTE...OR 14 MILES WEST OF PINE RIDGE...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OGLALA... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4299 10297 4326 10293 4325 10256 4300 10267 TIME...MOT...LOC 2216Z 195DEG 11KT 4306 10282 CARSTENS
The Rapid City radar (KUDX), 215 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445514, 445523, 445524, 455043.